On Thursday, Aug. 31, several local organizations organized a march from the “Believe” sign in downtown Reno to Wingfield Park in observance of International Overdose Awareness Day.
Participants at the march decorated foam hearts and flowers with the name and story of their loved ones. At the end of the march, there was a moment of silence in honor of everyone who has suffered from an overdose.
“There’s hope that people don’t have to die from an overdose,” said Jennifer DeLett-Snyder, Executive Director of Join Together Northern Nevada, an anti-drug use coalition. “There are drugs like naloxone that can reverse an opioid overdose, and there’s community support. We want people to realize addiction affects all of us, and we need to help those who are struggling.”
International Overdose Awareness Day aims to raise global awareness about the impact of drug overdoses and educate on preventable deaths caused by overdose. The day originated in Australia in 2001 with the efforts of The Salvation Army and the Community and Health Development Program at the City of Port Phillip (Melbourne, Australia). Since then, there have been hundreds of events around the world.
The organizations involved include JTNN, Bristlecone Family Resources, Northern Nevada Hopes, ACCEPT, Washoe County Health District, Washoe County Human Services Agency, Westcare and several family members who have lost loved ones.
The Centers for Disease Control and Prevention reported that drug overdoses are now the leading cause of accidental death, ahead of motor vehicle accidents and gun violence. It found 52,404 Americans died in 2015 from a drug overdose, a 75 percent increase from the 29,813 overdose deaths in 2005. In America, 143 people fatally overdose on drugs every day, and 91 overdoses a day are caused by opioids, both prescription, such as oxycodone and hydrocodone, and heroin.
The International Overdose Awareness Day website advises people to learn to recognize the signs of an overdose, which can vary from drug to drug.
A person suffering from an opioid overdose may have these symptoms: lose color in their face, become limp, fingernails and lips may turn blue, appear to be in a deep sleep, have abnormal breathing and/or have a slow heartbeat.
Naloxone is the only antidote to an opioid overdose, and it can be obtained from a pharmacist without a prescription. It is recommended by JTNN that anyone taking an opioid for medical or recreational reasons carry a dose of naloxone with them.
A person with alcohol poisoning may be severely confused and disoriented, vomiting, seizing and breathing irregularly. Their body temperature may decrease rapidly and they could become unconscious. Someone overdosing on alcohol should receive CPR until a medical professional arrives.
Overdosing on a stimulant, such as methamphetamine and cocaine may cause a person to become overheated, experience chest pain, have difficulty breathing or rigid muscles. Someone overdosing on a stimulant should try to cool their body temperature and receive medical attention immediately.
The university provides alcohol and drug prevention and treatment services for students. Contact the Office of Student Conduct at (775) 784-4388 or the Nevada Recovery and Prevention Community at (775) 784-6224 for more information on what services are available.
Jessie Schirrick can be reached at firstname.lastname@example.org and on Twitter @NevadaSagebrush.